AnonymousAugust 29, 1998 at 9:45 pmPost count: 93172
Sorry to hear that you are depressed. I feel that I was ok after
getting on thyroid replacement medicine after my RAI. Of course,
since then other things happened. I did notice a web site that
does talk about depression and thyroid disease. You might want
to take a look at it. As I read it the depression could just go
away after being on the thyroid replacement medicine. The web
site is http://thyroid.miningco.com/library/weekly/aa120897.htm
Michele B.AnonymousAugust 29, 1998 at 10:28 pmPost count: 93172
For those of you who have been through this disease longer than I have, I have a question.
I had RAI about 7 months ago. I started feeling better two months ago. At that point all levels but my TSH were normal. My TSH had shot past normal to 33 (normal for my lab is .35-5.0) My endo upped my replacements. About a month after that visit, I started feeling worse and this feeling has lasted for a month. I am more tired and some of my old symptoms are back. Also, my pulse and blood pressure were up at my last endo visit (last week). The endo was sure my levels would be too high. Anyway, I got a note with my results and all were in the normal range. (TSH was 1.2) My endo said the levels looked “perfect” and instructed me to continue on the same dose for 2 more months. I guess I should be celebrating; however, I am depressed. I thought I would feel much better when my levels were once again “normal.” For those of you who have been through the rollercoaster, does it take a little while after the levels are “normal” for you to actually feel better?
I am getting so depressed. I have fought what I had come to think were the symptoms of Grave’s for five years before I was diagnosed. I was relieved to think that my symptoms were not just stress and in my head as my doctors wanted me to believe. However, now that my thyroid levels are “normal” and I don’t feel better, I feel like I am back to square one. I know I am not feeling right and I am not sure what to do. I guess I will wait a few more months and if I still don’t feel better, I will go back to my primary care doctor and see if we can find anything else that might be causing these symptoms.
Anyway, again I just wanted to know if anyone else has had a similar experience and then felt better after the levels were normal for a while.
JohnAnonymousAugust 29, 1998 at 11:57 pmPost count: 93172
John, your problem could be partially the “lag” in TSH Sheila was referring to in an earlier post.
I had RAI in June of 1996 and have CONTINUOUSLY for the 2+ years since then had my dose raised and started feeling better, but each time rather soon began to feel worse again. Though my doctor kept telling me he wouldn’t expect me to need a dose adjustment again so soon, another TSH test has always proven that I was right to listen to how I was feeling and get into the doctor before the scheduled appointment date.
I have been on four different doses of thyroid replacement just THIS calendar year, each one higher than the next. I was on the .137 dose nearly five months, the longest I’d been on the same one since my thyroid went low in Oct. 1996. From the perspective of my thyroid symptoms, this period is the best I’ve felt since before Graves’ Disease, and even the hair loss that has persisted nearly two years since my thyroid went low had slowed, though not stopped. Just yesterday my dose was raised to .150, so I’m back on the wait to feel better.
RAI damage to the thyroid causes it to prematurely age and die out, but sometimes this happens slowly over a period of several years or more, depending on the dose given and the individual’s response to it. Had I known ahead of time how difficult and long this period could be, I’d have chosen surgery or a higher abalative dose of RAI (to knock it out quickly and completely).
My doctors have suggested that it takes at least six months on the SAME thyroid replacement dose for the body to return to “normal” (whatever that is). Therefore, I think if a re-check of your TSH six weeks or so from the last one doesn’t show you’ve gone more hypo, you can still reasonably hope to start feeling better in a few months, I think.
Best wishes. I know it’s difficult, but it does get better.
DianneWAnonymousAugust 30, 1998 at 12:14 amPost count: 93172
I can’t give you any information from my own personal experience because I am relatively new to this disease but I can tell you what my doctors have told me. They tell me that once the hormone levels are normal that it could take 3-6 months to feel back to normal. My doctor describes thyroid hormone as the “slow motion” hormone which has its advantages and disadvantages in terms of having a thyroid disorder. On one hand you don’t have to check your thyroid hormones very often (like diabetics) because it will be relatively constant day to day but on the other hand, it also reacts very slowly when therapeutic measures are aimed at slowing down the thyroid or when the body is getting supplemented with exogenous hormone. Sorry to hear that you are getting depressed. One option may be anti-depressants until your levels even out and you are back to feeling normal.
georgeAnonymousAugust 30, 1998 at 10:28 pmPost count: 93172
What is normal exactly?Everyone reacts differently.I get sick and tired of docs saying everything is in the normal range. I had a doc who told me everything was ok 2 months after i started meds. I got progresively worse. I found a new doc who seems to understand much better.He told me everyone has a different range of what is normal. I am happy to say i am feeling much better. I have been off meds since August 98 and might be in remission. The medical profession needs to realize to treat people as individuals.AnonymousAugust 31, 1998 at 6:33 pmPost count: 93172
The answer to your question is never. It sounds very depressing but I think that it is the truth. I think we, people with thyroid disease when we are able need to press the medical community to really look at what the disease does to your body. Anything you read really down plays any possible complications and makes it sound very remote and unlikely to occur. In reality we have been posioned by our own bodies, I think the longer you were exposed the greater the problems. That is my opinion. However, now you are starting to see some interest in this aspect, the thyroid foundation sent out questionaires asking people about how Graves has changed you, acknowledging you may never be “normal”. The medical community is not in the business of caring or curing, I know this first hand from working with a huge cross section of MD’s. That why most are not concerned with what your “normal” was or is, they are only concerned with what can be quantified. I am in the caring profession and a long term suffer of thyroid disease.AnonymousAugust 31, 1998 at 6:45 pmPost count: 93172
I was referred to an endocrinologist last year by my internist, who told me that I needed to have RAI. My endo said that he does not like to treat numbers, and despite a persistently low TSH for the last year, he held off on any but palliative treatment. A year later, I am again in the normal range and delighted not to have had RAI unnecessarily. Thank heavens for conservative, patient doctors! Just before this last normal test, however, he did talk to me about having RAI if this latest TSH was also abnormal. When I asked about the possibility of taking anti-thyroid drugs, he dismissed it out of hand, saying that I wouldn’t want to take them because it involves a lot of monitoring and possible complications. I got the impression that the reason he opposed using them was as much due to the higher costs as to the possible threat of liver problems or agranulocytosis. Does anyone think that the medical costs are a valid concern here?AnonymousAugust 31, 1998 at 6:54 pmPost count: 93172
Gee, you must have had a really rough time if you feel so discouraged about the prospects of recovery and about medicine in general. Don’t you think you’re exaggerating a bit, possibly because you don’t feel much better yet? I certainly do – I feel light years better than I did at this time last year. We don’t want to discourage newcomers, although I concede that the road back can seem pretty long sometimes. I wish you well, and I’m sure that your experience has made you a more caring person.
- You must be logged in to reply to this topic.